Alabama, 2024

Damaging Winds in Alabama, June 10, 2024

June 10, 2024 · NWS TAE · 3 events in 1 county or zone

Scattered thunderstorms developed during the afternoon, typical of summertime. A few trees were blown down in Coffee county with the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed during the afternoon, typical of summertime. A few trees were blown down in Coffee county with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 10, 11:29 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 10, 11:29 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
129 PM EDT Mon Jun 10 2024

...New AVIATION...

.UPDATE...
Issued at 927 AM EDT Mon Jun 10 2024

The 12Z TAE Sounding shows over 1.4k J/kg of DCAPE and westerly
winds at 500 hPa of 25 kts. The forecast SB CAPE this afternoon
off the sounding is ~2k J/kg and model guidance has 2-3k J/kg
northwest of the FL Big Bend. Meanwhile, 500 hPa winds increase
to 30-35 kts. The Convective Temperature off the sounding is 92F,
which will be easily attainable this afternoon, and there is also
a weak mid-level cap near 600 hPa. The GOES Daytime Cloud Phase
shows a line of towering cu propagating southeast through south-
central AL and GA, likely along the leading edge of the greater
synoptic scale ascent ahead of the shortwave.

Expect convective initiation over Southeast AL and Southwest GA
between 1pm and 4pm ET, with storm motions generally out of the
west at 25-30 kts, with activity propagating southeastward thru
the evening hours. It's questionable how much, if any activity
actually makes it into the FL Big Bend, which should diminish
around 10 pm to midnight. No changes to the SPC Risk areas that
are highlighted in the near term section below. The main threat
is gusty winds with any storms and isolated damaging winds, but
coverage should be limited due to the extend of mid-level dry
air. Locally heavy rainfall if and where storms train.

&&

.NEAR TERM...
(Today and tonight)
Issued at 151 AM EDT Mon Jun 10 2024

The main concern for today centers around a marginal risk of severe
weather this afternoon across a large portion of the area from
Tallahassee northward. A weak surface frontal boundary will sag
southward into the area as an upper level trough digs southward.
Ample instability will be in place, and deep layer shear values will
be on the high side for summer time in our area given the stronger
upper level flow. In addition, some mid-level dry air will enhance
DCAPE values this afternoon, setting the stage for gusty winds with
any storms that develop. There appears to be enough forcing for at
least scattered thunderstorms to develop this afternoon. Thus, a
marginal risk of severe weather (level 1 of 5) is in place over most
of the area this afternoon with a slight risk (level 2 of 5)
clipping the northeast corner of the forecast area. Highs today will
be quite warm ahead of the weak boundary, reaching well into the 90s
for most area, and mid to upper 90s are expected around Tallahassee.
Storms will gradually diminish after sunset, although they may
linger for a few hours after sunset. Overnight lows will generally
range from the mid 60s to mid 70s across the area.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 151 AM EDT Mon Jun 10 2024

Trough axis will be east of the region by Tuesday as drier mid-
level filters into the forecast area from the west and northwest.
Rain chances should be lower on Tuesday compared to Monday with
the only rain chances likely to be confined in the southeast Big
Bend where the better low-level moisture and seabreeze convergence
with the weak frontal boundary will be in play. An isolated
shower or storm can't be ruled out across the remainder of the
Big Bend and Panhandle with chances around 10 to 20%.

Slightly better moisture and perhaps the weak influence of a mid-
level trough will allow higher rain chances on Wednesday, but
even then significant deep-layer moisture appears to be lacking so
rain chances will again only be isolated/scattered with the
higher chances across the southeast Big Bend.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 151 AM EDT Mon Jun 10 2024

The extended forecast through the end of the week and the upcoming
weekend continues to remain highly uncertain. However, recent
ensemble guidance has started to catch on to the idea that the
onset of deeper tropical moisture might take longer to arrive into
the forecast area so rain chances for Thursday and Friday have
gone down and forecast highs have trended upwards. Most of these
reductions in rain chances have to do with the upper level low
that will cut off across the Gulf. Much of the guidance recently
has been much further east and weaker with this cutoff low while
trending slightly stronger with a mid-level ridge across the Dixie
Alley in Arkansas, Mississippi, Louisiana. This upper level
pattern is likely to keep the deep tropical moisture shunted to
the east. While conditions will not be bone dry, thanks to weak
disturbances moving through the ridge, the widespread soaker that
appeared to move in at the end of the week now seems to reflect
more of a typical summertime pattern, and possibly drier, if
recent forecast trends hold.

While the chance for a widespread heavy rain event has reduced,
we'll still need to keep an eye on how the pattern unfolds through
the week as there are still several ensemble member solutions that
could bring a return to heavy rain chances as the upper level
ridge weakens and moves east, This could open the door for the
deep-layer tropical moisture to move north.

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM EDT Mon Jun 10 2024

Currently VFR conditions with increasing cloud coverage this
afternoon. Winds will get a slight uptick as well, becoming
northerly as the night progresses. Scattered TSRA are expected
this afternoon and evening, mainly near KDHN and KABY. Reduced
conditions and gusty winds can be expected in and around any
SHRA/TSRA. Skies will then begin to clear from the north late in
the period.

&&

.MARINE...
Issued at 151 AM EDT Mon Jun 10 2024

Light winds and seas should continue into the week with slowly
increasing chances for showers and storms through the week. A
round of strong storms across inland areas could move offshore in
evening bringing localized gusty winds to marine areas. Potential
tropical moisture moving in from the south through the week
appears to not be as widespread, and potential increased southerly
swell from this system has lowered as well. Still, an increase in
winds and seas is likely later in the week which will likely
bring periods of cautionary level conditions and possibly advisory
level depending on how forecasts trend.

&&

.FIRE WEATHER...
Issued at 151 AM EDT Mon Jun 10 2024

High mixing heights will contribute to high dispersions this
afternoon, mainly across the Florida big bend and south-central
Georgia. Otherwise, scattered afternoon thunderstorms are expected
with gusty winds near storms. Some drier air is expected on Tuesday
and Wednesday, but an increase in tropical moisture is expected
towards the end of the week and weekend with minimal fire weather
concerns.

&&

.HYDROLOGY...
Issued at 151 AM EDT Mon Jun 10 2024

Widespread rainfall amounts through the week have trended down as
the heaviest forecast rainfall amounts of shifted south and east.
Current forecast amounts are not likely to bring any riverine
concerns through the next 5 to 7 days. There is still a potential
for heavy rain into the upcoming weekend and early next week, but
the forecast remains complicated and uncertain.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  93  72  93 /  40  30  20  40
Panama City   74  91  73  91 /  40  20  20  30
Dothan        70  89  68  91 /  30  10  10  20
Albany        71  91  68  92 /  30  10  10  30
Valdosta      72  92  70  92 /  50  30  20  40
Cross City    73  93  72  92 /  20  50  40  60
Apalachicola  77  88  76  88 /  30  30  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Humphreys
MARINE...Dobbs
FIRE WEATHER...DVD
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Jun 10, 12:01 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
101 PM CDT Mon Jun 10 2024

ALZ067-101845-
Henry AL-
101 PM CDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HENRY COUNTY THROUGH
145 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texasville, or 11 miles northwest of Abbeville, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abbeville, Screamer, Walter F. George Lock And Dam, Coates, Edwin,
Thomas Mill Creek, Otho, Scottsboro Crossroads, Double Bridges,
Lawrenceville, and Abbeville Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3176 8513 3174 8512 3170 8513 3166 8508
      3164 8509 3162 8506 3160 8506 3159 8525
      3160 8542 3171 8542 3170 8522 3171 8521
      3174 8520 3177 8516
TIME...MOT...LOC 1800Z 277DEG 15KT 3169 8538

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jun 10, 12:10 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
110 PM CDT Mon Jun 10 2024

ALZ065-101900-
Coffee AL-
110 PM CDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COFFEE COUNTY THROUGH
200 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 9 miles south of Goshen, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Novosel, Lee, Java, Chestnut Grove, Mixons Crossroads, Victoria,
Frisco, Eanon, Lowry Mill, Wilkinstown, Zoar, Camp Humming Hills,
Newby, Wise Mill, Roeton, Tabernacle, Clowers Crossroads, Arcus,
Woodland Grove Church, and Bluff Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3153 8619 3153 8616 3154 8616 3154 8614
      3162 8615 3162 8579 3144 8579 3144 8597
      3148 8610
TIME...MOT...LOC 1810Z 287DEG 23KT 3158 8611

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jun 10, 12:29 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
229 PM EDT Mon Jun 10 2024

GAZ128-130-131-101915-
Irwin GA-Turner GA-Ben Hill GA-
229 PM EDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IRWIN...
NORTHEASTERN TURNER AND BEN HILL COUNTIES THROUGH 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ashburn, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fitzgerald, Rebecca, Lulaville, Fitzgerald Municipal A/P, Irwinville
Airport, Bowens Mill, Ashton, Arp, Abba, and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3178 8310 3167 8317 3165 8338 3165 8358
      3168 8358 3177 8353 3185 8361 3186 8360
      3185 8354 3184 8321 3185 8318
TIME...MOT...LOC 1828Z 252DEG 20KT 3173 8351

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jun 10, 12:44 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
244 PM EDT Mon Jun 10 2024

GAZ121>123-101930-
Randolph GA-Calhoun GA-Clay GA-
244 PM EDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CLAY...SOUTHWESTERN
RANDOLPH AND NORTHWESTERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA
THROUGH 330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fort Gaines, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Edison, Bellville, Bluffton, Harrisons Mill, Zetto, Carnegie, Moye,
Pecan, Fountain Bridge, Shivers Mill, Coleman, Jones Crossing, and
Suttons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 8473 3165 8465 3154 8468 3153 8476
      3151 8484 3151 8493 3152 8498 3156 8500
      3164 8501 3168 8488
TIME...MOT...LOC 1844Z 262DEG 13KT 3160 8493

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jun 10, 1:10 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
210 PM CDT Mon Jun 10 2024

ALZ065-102000-
Coffee AL-
210 PM CDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COFFEE COUNTY THROUGH
300 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Opp, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elba, Enterprise, Fort Novosel, New Brockton, Alberton, Richburg,
Mixons Crossroads, Perry Store, Curtis, Carl Folsom A/p, Danleys
Crossroads, Rhoades, Ino, Turner Crossroads, Camp Humming Hills,
Clintonville, Shell Army Field, Goodman, New Haven, and Tabernacle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3143 8619 3145 8619 3147 8608 3149 8592
      3146 8583 3133 8585 3127 8590 3123 8601
      3124 8614 3127 8620 3142 8620
TIME...MOT...LOC 1910Z 285DEG 16KT 3136 8621

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, Jun 10, 1:20 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
320 PM EDT Mon Jun 10 2024

GAZ122>125-102000-
Randolph GA-Dougherty GA-Terrell GA-Calhoun GA-
320 PM EDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN DOUGHERTY...SOUTHEASTERN
RANDOLPH...CALHOUN AND SOUTHWESTERN TERRELL COUNTIES IN SOUTHWESTERN
GEORGIA THROUGH 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morgan, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morgan, Leary, Walker, Herod, Holt, Ducker, Cordrays Mill, Clarks
Mill, Goffs Mill, Aycock Mill, Bermuda, Martins Crossroads,
Chickasawhatchee, Dickey, and Doverel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3172 8438 3165 8430 3162 8430 3162 8429
      3155 8430 3147 8436 3147 8447 3150 8469
      3153 8475 3154 8468 3165 8465 3171 8473
TIME...MOT...LOC 1920Z 273DEG 7KT 3158 8456

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER

The radar

The Ft Rucker radar (KEOX), 65 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 10, 1:31 PM CST
Where
Coffee County, Basin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.340, -86.130

A tree was blown down onto Highway 189.

Thunderstorm Wind, Coffee

When
June 10, 1:31 PM CST
Where
Coffee County, 3.14 mi SW of Curtis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.360, -86.190

A tree was blown down onto County Road 412.

Thunderstorm Wind, Coffee

When
June 10, 1:31 PM CST
Where
Coffee County, 0.59 mi W of Basin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.340, -86.140

A tree was blown down onto County Road 420.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191260, 1191261, 1191262.